Alert archive / West Virginia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 79, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 16, 2016, 8:32 PM EDT for McDowell County, West Virginia; Buchanan County, Virginia. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2016, 8:32 PM EDT (00:32 UTC)
- Expired
- Jun 16, 2016, 9:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Buchanan County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 120 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:01 PM EDT | TSTM WND DMG | Grundy, VA | NUMEROUS REPORTS OF TREES DOWN THROUGHOUT BUCHANAN COUNTY INCLUDING IN GRUNDY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 1:58 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 736 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1691 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.6
The text
As transmitted.
016
WUUS51 KRLX 170032
SVRRLX
VAC027-WVC047-170130-
/O.NEW.KRLX.SV.W.0079.160617T0032Z-160617T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
832 PM EDT THU JUN 16 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BUCHANAN COUNTY IN SOUTHWESTERN VIRGINIA...
SOUTHWESTERN MCDOWELL COUNTY IN SOUTHERN WEST VIRGINIA...
* UNTIL 930 PM EDT
* AT 831 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
FEDSCREEK...OR 8 MILES NORTH OF BREAKS INTERSTATE...MOVING
SOUTHEAST AT 35 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
GRUNDY...WAR...BIG ROCK...JOLO...OAKWOOD...ROSEANN...
STACY AND VANSANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3733 8226 3743 8212 3730 8168 3720 8176
3718 8185 3713 8192 3713 8195
TIME...MOT...LOC 0031Z 299DEG 30KT 3741 8225
HAIL...1.00IN
WIND...70MPH
$$
252 follow-up statements
985
WWUS51 KRLX 170053
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
853 PM EDT THU JUN 16 2016
VAC027-WVC047-170130-
/O.CON.KRLX.SV.W.0079.000000T0000Z-160617T0130Z/
BUCHANAN VA-MCDOWELL WV-
853 PM EDT THU JUN 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR CENTRAL BUCHANAN AND SOUTHWESTERN MCDOWELL COUNTIES...
AT 852 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HANOVER...OR
10 MILES NORTHWEST OF WELCH...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
GRUNDY...WAR...BIG ROCK...JOLO...OAKWOOD...ROSEANN...
STACY AND VANSANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. MOVE QUICKLY TO A SAFE
SHELTER...SUCH AS AN INTERIOR ROOM... A BATHROOM OR CLOSET OR
BASEMENT.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800 401 9535...WHEN YOU CAN DO SO SAFELY.
YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
&&
LAT...LON 3733 8226 3743 8212 3730 8168 3720 8176
3718 8185 3713 8192 3713 8195
TIME...MOT...LOC 0052Z 299DEG 30KT 3750 8175
HAIL...<.75IN
WIND...60MPH
$$
25392
WWUS51 KRLX 170124
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
924 PM EDT THU JUN 16 2016
VAC027-WVC047-170133-
/O.EXP.KRLX.SV.W.0079.000000T0000Z-160617T0130Z/
BUCHANAN VA-MCDOWELL WV-
924 PM EDT THU JUN 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BUCHANAN AND
SOUTHWESTERN MCDOWELL COUNTIES WILL EXPIRE AT 930 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FOR
SOUTHERN WEST VIRGINIA.
LAT...LON 3733 8226 3743 8212 3730 8168 3720 8176
3718 8185 3713 8192 3713 8195
TIME...MOT...LOC 0121Z 299DEG 30KT 3750 8175
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 8:27 PM EDT, 5 minutes earlier.
Area forecast discussion, Jun 16, 8:27 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Charleston WV 827 PM EDT THU JUN 16 2016 .SYNOPSIS... Storms ending tonight with lingering showers Friday before a transition to a drier pattern through the weekend. && .NEAR TERM /THROUGH FRIDAY/... Storms still lingering over the SE portion of our cwa as a cold front dives south. Some storms are still capable of producing damaging winds and/or hail...but that threat will quickly diminish over the next few hours. In addition to strong storms with high winds and damaging hail tonight, there was quite a bit of rain in Upshur and Randolph counties so creeks are likely quite swollen there. Late tonight...flow will turn more northerly and weaken as an upper low sags south of the area. There will still be some lingering showers tonight and early Friday as moisture and energy wrap around the low...but drier...and cooler air will gradually filter into the region. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Excellent agreement and consistency among the models as ridging at the surface and aloft builds in behind the departing upper low and showers. The upper ridge axis will be far enough west to keep the really hot air off to the west. Thus...a tranquil period with dry weather and plenty of sunshine...with only slightly above normal temperatures...are expected for the weekend. && .LONG TERM /MONDAY THROUGH THURSDAY/... Models are consistent in driving a cold front across the area early next week in the continuing northwest flow aloft. However...while there are still timing differences among the models...all are slower but still quite progressive in bringing this front through during Tuesday. For Monday...still dry weather as high pressure shifts east of the area...but somewhat warmer and more humid Monday on southerly flow. Expect scattered showers and storms to accompany the front on Tuesday. Cooler and drier high pressure moves in for the remainder of the work week. No heat wave is seen in the near future. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... Convection exits to the east though widespread mvfr and local ifr conditions are expected to develop later tonight as the upper low drops down behind frontal passage. Gradual improvement on Friday back into VFR as low stratus scatters out. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY... FORECAST CONFIDENCE...Medium ALTERNATE SCENARIOS: Timing and development of mvfr/ifr conditions could vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 06/17/16 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H M M M M M M M HTS CONSISTENCY H H H H H M M M M M M M BKW CONSISTENCY H H M M M L L L L L L L EKN CONSISTENCY L H H M M M M M M L L L PKB CONSISTENCY H H H H H M M M M M M M CKB CONSISTENCY H H H H M M L L L L L L AFTER 00Z SATURDAY... IFR not expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...JMV/JW NEAR TERM...JW SHORT TERM...JMV LONG TERM...JSH/JMV AVIATION...JW
Hazardous weather outlook, Jun 16, 2:06 PM EDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 206 PM EDT THU JUN 16 2016 OHZ066-067-075-083>087-WVZ006>008-014-015-036-171815- PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH- CABELL-MASON-JACKSON WV-PUTNAM-KANAWHA-FAYETTE- 206 PM EDT THU JUN 16 2016 ...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033>035-171815- GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN- MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- 206 PM EDT THU JUN 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING WITH DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. OHZ076-WVZ009>011-016>020-027>032-037>040-046-047-171815- WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 206 PM EDT THU JUN 16 2016 ...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH WIDESPREAD DAMAGING WINDS THE PRIMARY THREAT. IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 16, 7:07 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
707 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL HOTCHKISS 37.67N 81.37W
06/16/2016 E1.00 INCH RALEIGH WV PUBLIC
FELL ALONG LESTER HIGHWAY NORTH OF MULLINS NEAR
HOTCHKISS
&&
EVENT NUMBER RLX1601019
MACLocal storm report, Jun 16, 7:12 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
712 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST SNOWSHOE 38.41N 80.00W
06/16/2016 M65 MPH POCAHONTAS WV MESONET
&&
EVENT NUMBER RLX1601020
MACLocal storm report, Jun 16, 7:32 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
732 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 1 N SUMMERSVILLE 38.30N 80.84W
06/16/2016 E1.00 INCH NICHOLAS WV PUBLIC
&&
EVENT NUMBER RLX1601021
MACLocal storm report, Jun 16, 7:57 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
757 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL SUMMERSVILLE 38.28N 80.84W
06/16/2016 M2.10 INCH NICHOLAS WV PUBLIC
PHOTO AND VIDEO OF HAIL RECEIVED VIA SOCIAL MEDIA.
&&
EVENT NUMBER RLX1601022
MACLocal storm report, Jun 16, 8:20 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
820 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM HAIL MATEWAN 37.62N 82.17W
06/16/2016 E0.75 INCH MINGO WV EMERGENCY MNGR
&&
EVENT NUMBER RLX1601023
MACLocal storm report, Jun 16, 8:22 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
822 PM EDT THU JUN 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 PM TSTM WND DMG 1 N MATEWAN 37.64N 82.17W
06/16/2016 MINGO WV EMERGENCY MNGR
TREES DOWN NEAR HATFIELD BOTTOMS ALONG ROUTE 49
&&
EVENT NUMBER RLX1601024
MACThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:05 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Mingo, Wyoming | 40 min |
| Jun 16, 9:12 PM EDT | Severe Thunderstorm Warning | RLX | Buchanan, Dickenson | 63 min |
| Jun 16, 10:02 PM EDT | Special Weather Statement | RLX | Dickenson | 58 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.